Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 193, NWS Birmingham, AL

May 9, 2006Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2006, 5:59 PM CDT for Pike County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2006, 5:59 PM CDT (22:59 UTC)
Expired
May 9, 2006, 6:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:54 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 9, 4:54 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE MAY 9 2006

.DISCUSSION...JUST UPDATED THE ZONES TO ADD THE NEW SEVERE
THUNDERSTORMS WATCH WHICH COVERS MOST AREAS WEST OF INTERSTATE 65
UNTIL 10 PM.

10/ARM

......................PREVIOUS DISCUSSION............................

.SHORT TERM...
COMPLICATED FORECAST OVER THE NEXT 36 HOURS REGARDING POPS...
SEVERE WEATHER...AND TEMPS. CURRENT AREA RADARS ARE WELL CONSUMED
WITH SHOWERS AND THUNDERSTORMS TO OUR WEST AND SOUTHWEST. THESE
STORMS ARE BEGINNING TO PUSH INTO SOUTHWEST SECTIONS OF THE CWA
SUCH AS SUMTER AND MARENGO COUNTIES. MANY FACTORS WILL COME INTO
PLAY TONIGHT WITH AN MCS AND ITS OUTFLOW...AN OLD FRONTAL
BOUNDARY...AND A WEDGE. TO THE NORTH....EXPECT EASTWARD
PROGRESSION OF MCS TO SUSTAIN ITSELF FOR AT LEAST THE NEXT COUPLE
OF HOURS AS IT MOVES INTO NORTHERN ALABAMA. ALSO WATCHING SHOWERS
AND THUNDERSTORMS WHICH HAVE FIRED ALONG THE OLD FRONTAL BOUNDARY
AND EXPECT THESE STORMS TO MOVE TO THE EAST INTO ALABAMA AS WELL.

FOR TONIGHT...WILL GO WITH ISSUE TIME RADAR TRENDS FOR POPS
TONIGHT. MOST STORMS WILL WEAKEN THE FURTHER EAST THEY GO ACROSS
CENTRAL ALABAMA AS THEY ENCOUNTER THE MORE STABLE AIR FROM THIS
MORNINGS WEDGE. EXPECT THE SEVERE THREAT TO REMAIN ACROSS WEST
ALABAMA TONIGHT. LOW TEMPS WILL BE ALL OVER THE PLACE TONIGHT AS
RAIN COOLED AIR INHABITS THE WEST AND CLOUDS CONTINUE OVER THE
EAST. FOR THE MOST PART...ALL AREAS WILL REMAIN IN THE LOW TO MID
60S TONIGHT.

FOR WEDNESDAY...AN ACTIVE DAY IS ANTICIPATED AS WARM, MOIST
SOUTHERLY FLOW MOVES INTO THE AREA. DEWPOINTS ACROSS MISSISSIPPI AT
20Z THIS AFTERNOON WERE IN THE 70S...SO EXPECT A SIMILAR
ATMOSPHERE TO BE OVER THE WESTERN AREAS TOMORROW. BELIEVE THE
MORNING AREAS WILL BE MOSTLY DRY WITH THE MAIN ACTION HOLDING OFF
UNTIL LATE AFTERNOON AND EVENING HOURS AS THE FRONT APPROACHES THE
AREA. SEVERE WEATHER FORECAST PARAMETERS STILL LOOK IMPRESSIVE
WITH LIS -5 AND CAPES NEAR 2000J/KG. BELIEVE THE BIGGEST THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS WEST
ALABAMA.

COLD FRONT WILL PUSH THROUGH THE AREA BY THURSDAY MORNING SO HAVE
TRIMMED POPS BACK TO ONLY THE EXTREME SOUTHEASTERN AREAS. CLOUDS
WILL DECREASE BEHIND THIS FRONT AS COOLER AND DRIER AIR PUSH INTO
THE AREA. TEMPS ON FRIDAY WILL BE BELOW NORMAL WITH SUNNY SKIES.

.LONG TERM...
NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH THE
WEEKEND. GFS SHOWS MCS COMPLEX DEVELOPING AND MOVING RIGHT OVER
THE AREA ON SATURDAY AND SATURDAY NIGHT. FORECASTING PROPAGATING
COMPLEXES ARE COMPLEX TO SAY THE LEAST ESPECIALLY THIS FAR OUT...BUT
HAVE INCLUDED A SMALL CHANCE OF RAIN FOR SATURDAY NIGHT AND
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  80  58  75 /  40  70  80  10
ANNISTON    64  81  61  76 /  40  60  80  10
BIRMINGHAM  67  81  58  76 /  60  70  80  10
TUSCALOOSA  68  85  57  77 /  60  80  70  10
CALERA      66  82  59  77 /  60  70  80  10
AUBURN      64  82  65  80 /  50  50  80  20
MONTGOMERY  65  85  65  79 /  60  60  70  10
TROY        66  86  66  81 /  60  50  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

KNS/99
Hazardous weather outlook, May 9, 1:27 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT TUE MAY 9 2006

ALZ011>015-017>050-101830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 10 PM
TONIGHT ACROSS WESTERN ALABAMA GENERALLY WEST OF A LINE FROM DOUBLE
SPRINGS...TO TUSCALOOSA TO SELMA.  NICKEL SIZE HAIL AND DAMAGING
STRAIGHT LINE WINDS TO 60 MPH APPEAR TO BE THE GREATEST THREAT.

THESE STORMS WILL APPROACH FROM THE SOUTHWEST AS DIURNALLY DRIVEN
STORMS INITIATE OVER CENTRAL MISSISSIPPI...AND ALSO FROM THE
NORTHWEST AS A COMPLEX OF STORMS MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA WEDNESDAY AFTERNOON AND OVERNIGHT...BETWEEN 3 PM AND
2 AM. THE AREA OF GREATEST CONCERN EXISTS WEST OF A LINE FROM
HALEYVILLE...TO TUSCALOOSA...TO EUTAW. LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE MAIN HAZARDS.

A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
MISSISSIPPI RIVER VALLEY TOMORROW MORNING.  THIS COMPLEX MAY OR MAY
NOT DIRECTLY IMPACT CENTRAL ALABAMA BUT IS EXPECTED TO LAY DOWN
OUTFLOW BOUNDARIES THAT MAY ENHANCE THUNDERSTORMS LATER IN THE DAY.
A COLD FRONT WILL SWEEP ACROSS ALABAMA TOMORROW AFTERNOON AND
OVERNIGHT...CAUSING ANOTHER ROUND OF STRONG TO SEVERE STORMS.
SCATTERED STORMS ARE EXPECTED TO INITIATE BY 3 PM...EVENTUALLY
EVOLVING INTO A LARGE SQUALL LINE AHEAD OF THE COLD FRONT...AND MOVE
ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS.

THE STORM PREDICTION CENTER HAS PORTIONS OF WESTERN ALABAMA...
INCLUDING PORTIONS OF WINSTON...MARION...FAYETTE...LAMAR...
TUSCALOOSA...PICKENS...GREEN...AND SUMTER COUNTIES UNDER A MODERATE
RISK FOR SEVERE WEATHER.  THE REMAINDER OF CENTRAL ALABAMA IS UNDER
A SLIGHT RISK FOR SEVERE WEATHER ACCORDING TO THE STORM PREDICTION
CENTER.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT...AND AGAIN WEDNESDAY
AFTERNOON AND NIGHT.

12/SIRMON

In the hours before

Special weather statement, May 9, 4:33 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT TUE MAY 9 2006

ALZ030-031-092215-
GREENE-SUMTER-
433 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EPES...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAINESVILLE...EPES...
BOLIGEE AND FORKLAND THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Local storm report, May 9, 4:37 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 N LINDEN              32.34N 87.79W
05/09/2006  M1.00 INCH       MARENGO            AL   PARK/FOREST SRVC

            7/8 INCH HAIL AT LINDEN POST OFFICE

&&

MBAER
Special weather statement, May 9, 4:43 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT TUE MAY 9 2006

ALZ042-092230-
LOWNDES-
443 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 530
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES AND
HAYNEVILLE THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, May 9, 5:29 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT TUE MAY 9 2006

ALZ012-013-092300-
FAYETTE-LAMAR-
529 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MANSFIELD...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEAVERTON...
MANSFIELD...WAYSIDE...MOUNT VERNON AND FAYETTE THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, May 9, 5:39 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE MAY 9 2006

ALZ044-092315-
MONTGOMERY-
539 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
615 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINTLALA...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...SPRAGUE...
SNOWDOUN...CARTERS HILL...PIKE ROAD...MOUNT MEIGS AND MATHEWS
THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Local storm report, May 9, 5:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     4 N HAMILTON            34.20N 87.98W
05/09/2006                   MARION             AL   EMERGENCY MNGR

            TREES DOWN

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:58 PM CDTSevere Thunderstorm WarningBMXSumter21 min
May 9, 3:31 PM CDTSevere Thunderstorm WarningBMXMarengo29 min
May 9, 4:30 PM CDTSevere Thunderstorm WarningBMXMarion45 min
May 9, 4:52 PM CDTSevere Thunderstorm WarningBMXLamar38 min
May 9, 5:10 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Winston50 min
May 9, 5:34 PM CDTSevere Thunderstorm WarningBMXPike26 min
May 9, 5:56 PM CDTSevere Thunderstorm WarningBMXWalker, Winston34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.